Objective To describe the clinical course of an unusually severe case of minocycline-induced intracranial hypertension.
Design Case study.
Setting Academic medical center.
Patient Twelve-year-old girl with a fulminant course of intracranial hypertension.
Interventions Magnetic resonance imaging and venography of the brain, lumbar puncture, and optic nerve sheath fenestration.
Results Although the patient ceased minocycline treatment, there was ongoing and rapid worsening of symptoms and vision loss. Lumbar puncture, which normally acts as a temporizing measure to preserve vision, failed to prevent, and may even have precipitated, further deterioration in vision, necessitating surgical intervention with optic nerve sheath fenestration.
Conclusion Minocycline can cause a fulminant syndrome of elevated intracranial pressure, with severe vision loss, even after the medication has been discontinued.